The first case of Fanconi syndrome associated with PrEP was reported in a poster at the 18th International Workshop on Comorbidities and Adverse Drug Reactions in HIV.1
Diagnosis was based on changes in laboratory tests, without other symptoms, which reversed when PrEP was discontinued. This case was detected during routine monitoriing in a prospective phase 4 PrEP study on ways to help adherence.2
This was a 49 year-old man who was otherwise well and who was not taking other medications than daily tenofovir-DF/emtricitabine. His only related medical history included kidney stones seven years earlier.
At screening for the study, creatinine clearance (CrCl) by eGRF was 79.9 which dropped to 68.7 at week 4 and 58.9 at week 12. Additional monitoring showed significantly reduced serum phosphate and increased fractional phosphate excretion (FePi%). These abnormalities are consistent with kidney dysfunction that if allowed to progress would be associated with symptoms linked to Fancoini syndrome.
PrEP was immediately stopped and CrCl returned to near baseline levels over the next 12 weeks, see Table 1. No other abnormalities (glycosuria, haematuria, proteinuria) were detected at any timepoint by dipstick testing.
Importantly, PrEP was not restarted.
|Table 1: Changes in Renal Markers Linked to Early Fanconi Syndrome|
|Timepoint (Weeks)||Screening||Wk 4||Wk 12||Wk 16||Wk 18||Wk 21||Wk 24|
|CrCl (eGFR) ml/min2||79.1||68.7||58.9||69.1||66.6||71.0||74.0|
|Serum phospate mg/dLNormal (2.7-4.5)||-||-||1.8||2.7||3.2||2.5||2.8|
|FePi% (normal 10-20)||-||-||26.6||12.2|| || || |
This person had a 25% drop in creatinine clearance and grade 2 hypophophataemia with increased fractional excretion of phosphate. If there are no other features (proteinuria, glycosuria) there are not enough abnormalities to diagnose Fanconi syndrome (usually at least two of the three abnormalities are required).
This might therefore be a case of renal tubular dysfunction or possible FS/tubulopathy. It is possible that more extensive abnormalities would have developed with ongoing exposure -- or that things would have stabilised but discontinuation was appropriate.
This is an example where TAF (assuming similar efficacy is proven) would clearly be the preferred formulation for this patient.
The risk of rare side effects previously reported from use as HIV treatment, emphasises the importance of routine three-monthly kidney monitoring. If not detected early, symptoms could progress to include extreme fatigue which would hopefully then prompt kidney testing appropriate for PrEP.
Although Fanconi syndrome a serious side effect, this is now rarely reported when tenofovir-DF is used as part of an HIV combination. Early reports were often linked to use with didanosine which is now contraindicated, especially with a boosted protease inhibitor.
This is the first such case reported in PrEP studies.
- Dubé MP et al. Tenofovir disoproxil fumigate associated with Falcon syndrome in an HIV uninfected man receiving HIV pre-exposure prophylaxis. 18th International Workshop on Comorbidities and Adverse Drug Reactions in HIV, 12-13 September 2016, New York. Poster abstract P24.
- CCTG 595: Text Messaging Intervention to Improve Adherence to PrEP in High-risk MS. ClinicalTrials.gov Identifier NCT01761643.